We all regularly see patients labeled as penicillin allergic who most likely are not. Many of these patients have had an erythematous maculopapular rash in the diaper area or diarrhea after starting an antibiotic, which might not actually be an allergy. How often do we confirm allergies (e.g., skin prick testing, a graded dosing challenge)?
Taylor et al (10.1542/peds.2022-059309) conducted a retrospective electronic chart review of a random sample of 500 children labeled as being penicillin allergic out of a birth cohort of 18,015 born between 2010 and 2020 from primary care networks associated with Texas Children’s Hospital in Houston and the Children’s Hospital of Philadelphia.
Only half of those labeled as penicillin allergic had any indication in the medical record if they were at low, moderate, or high risk for a serious reaction if exposed to the drug. In addition, only 84 of the 500 patients were referred to an allergy clinic for consultation and testing, of which 54 followed-up with an allergist. Of those, 27 got skin testing and none of these children had a positive result. In addition, 23 tolerated an oral amoxicillin challenge. Despite not having a serious penicillin allergy, subsequent removal of the allergy label was a surprisingly rare occurrence.
There is a lot more information to be learned from reading this article in regard to what sociodemographic and clinical factors are associated with being labeled “penicillin allergic” as well as who is more likely to be referred to an allergist or have the label subsequently removed when there is no evidence of being diagnosed or experiencing a serious penicillin allergy. This study should have you itching to do some quality improvement work in your own practice to review your patients who have been labeled “penicillin allergic” and then determine better criteria to assess whether or not the allergy is real. Link to this study and learn more.